I found out last Thursday morning that I have two DVT’s (deep vein thrombosis) – one in each calf. The one on the left, with the large bruise above it, is high in my calf and can been seen clearly on the ultrasound test. The suspected clot in my right calf is several inches above my ankle. It is hard to see clots there, but there were indications of it on the ultrasound with the various pressure tests they did. And the pain I have been having is right where they think they found the clot. So they are pretty sure I have two clots, but are sure there is at least one.
I have been to the “Anticoagulation Clinic” 3 times so far, and have to go tomorrow and Wednesday mornings also. They are carefully tracking the amount of Coumadin in my system. It takes at least 5 days to “ramp up” to a safe amount of thinner, so while that is happening, they are having me give myself 2 shots of Lovenox a day, 12 hours apart.
The shots go into my love handles. The needles themselves aren’t bad, but the medicine really hurts for about 15 minutes. Lovenox absorbs into my body more quickly than Coumadin, so they want me to do it to get my blood into that safe zone ASAP. My number needs to be at 2 or above for two days before I am allowed to stop the shots. My number was 1 when I started, was 1.1 on Saturday and was 1.6 this morning. So I am getting closer. I will have to do extra shots, but I find out tomorrow morning how many. My co-pay is $25 for all 10 shots, but I was told today that they each cost $90! My stomach is covered with bruises from the shots I have done so far.
I think going on Coumadin is almost as complicated as chemotherapy. Everything affects the level of absorption. Food with vitamin K in it has to be either eaten consistently or not at all. They went through my supplements and I can only do about 1/3 of them. I fell like my supplements help me fight cancer and having to stop doing them makes me feel vulnerable. My oncologist is on vacation and he is the one who has to decide whether I stay on the medicine that may have caused the clots. After 3-6 months of Coumadin I will stop using it and then my doctor has a test he can do to see if Femara caused the problem or if it is genetic.
So I have a list of 100 foods to remember and can take absolutely nothing medicine or supplement related without getting permission first. The doctor at the clinic this morning told me that in the 18 months he has worked there, only 1 person taking Coumadin has died from a pulmonary embolism (a clot traveling to the lungs from the leg or somewhere else). So the odds seem to be in my favor.
I am also now the proud owner of 2 pair of surgical strength compression stockings that go up to my knee. They are VERY TIGHT and hard to get on and off. I am supposed to wear them 24 hours a day- even to bed. They actually do make my legs feel better. So much to learn…
I see Dr. Valley, my integrative medicine doctor on Friday to talk about my cholesterol, which has not come down enough doing natural things. So he may put me on something for that too. Then they have to balance THAT with the Coumadin. Yikes! This is complicated! Please pray that the clots dissolve soon and stay where they are until then. Pray that if anything happens I would realize it and get to the ER in time. And pray for wisdom for my oncologist to make a good decision about what to do about the Femara which might be causing this clotting and cholesterol problem. Is it worth it? Is there something else I can take instead with less side effects?
I am tired and need to get some sleep so I can get up and go there to take my next shot at 8:30 a.m. It is about 20 minutes away from our house.
Blessings friends and thanks for reading and caring! Nancy Fritz